Effexor XR and Ambien

  1. I am an ICU nurse and don't know much about psych nursing. I am also a breast cancer survivor and my mother past this summer. I started seeing someone and they prescribed Effexor XR 75 mg 3 caps a day. I take them in pm. He also prescribed Ambien for insomnia. I have had problems with this pretty much since chemo. I started taking 10mg and then he uped it to 20 mg which I know is twice the recommended dose. The problem is that the Ambien will help me get to sleep (sometimes), but I only sleep for a couple of hours and then I'm up the rest of the night and day. I do not take naps during the day. This is really bothering me. I have told my doctor and he really doesn't say anything about it. Does anyone have any suggestions?
    Thanks
  2. Visit LLH profile page

    About LLH

    Joined: Dec '02; Posts: 19
    ICU NURSE

    6 Comments

  3. by   Mimi2RN
    My thought, if a doc isn't listening to you, it's time to try someone else. What kind of a doc is he?

    I sent you a pm
  4. by   LLH
    Mimi2RN,
    how do you get to the pm? I am kinda new at this. Thanks
  5. by   dachweiler
    Are you taking all 3 caps of the Effexor in the pm? That could be why you are having trouble sleeping. In my experience, most patients take the "XR" Effexor in the morning. And 20 mg of Ambien is a lot......it is effective most of the time but maybe it's not for you.
    Sleep is important!! Make your doctor listen to you!
    Good Luck.....
  6. by   RN always
    I've heard of Ambien having the opposite effect on people, just like Haldol and sometimes even Benadryl. I'm sorry to hear about your mom and your Breast CA. Remember you can always get support here from us!
  7. by   maureeno
    insomnia is experienced by 20% of people taking your dosage of Effexor. Effexor can also activate hypomania or mania in a half percent of people. you can read the monograph that comes with your prescription or quickly find it via google.com. Sleeplessness is sure not to help with depression, talk to your doctor.
    Sounds like you have a lot to deal with, good luck.
  8. by   Psypfleger
    :imbar Effexor although it can make some people drowsy when taken usually is stimulating and taking it at bedtime most often results in insomnia. Try divided dosing AM and dinner or all in AM.
    If insomnia persists it may be a good Idea to see a psych CS or NP. Nurses listen better.

Must Read Topics


close